Secondary myelodysplastic syndrome complicating therapy for osteogenic sarcoma

A. Pappo, N. R. Schneider, J. M. Sanders, G. R. Buchanan

Research output: Contribution to journalArticle

18 Scopus citations

Abstract

A 12‐year‐old girl with nonmetastatic osteogenic sarcoma received treatment with doxorubicin, methotrexate, cisplatin, cyclophosphamide, bleomycin, and dactinomycin. She developed unexplained persistent pancytopenia after completion of chemotherapy. Twenty‐three months after the initial diagnosis of osteosarcoma an evaluation revealed a bone marrow pattern consistent with the diagnosis of refractory anemia with excess blasts, and karyotype analysis showed characteristic findings of therapy‐related myelodysplasia (loss of chromosomes 5 and 7, as well as 12p and 17p deletions). Bone marrow transplantation from an human leukocyte antigen (HLA)‐compatible sibling donor was performed 26 months after the diagnosis of the primary malignancy. Although it is unproven that the alkylating agents administered to this patient were responsible for the myelodysplastic syndrome, careful follow‐up of osteosarcoma patients who receive alkylating agents is warranted.

Original languageEnglish (US)
Pages (from-to)1373-1375
Number of pages3
JournalCancer
Volume68
Issue number6
DOIs
StatePublished - Sep 15 1991

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Secondary myelodysplastic syndrome complicating therapy for osteogenic sarcoma'. Together they form a unique fingerprint.

  • Cite this